Drug reactions: NSAID-exacerbated cutaneous disease: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: NSAID-exacerbated cutaneous disease

Sample item

A man with chronic rhinosinusitis, nasal polyps and asthma develops urticaria and wheeze after taking an NSAID. Which mechanism underlies this?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. COX-1 inhibition shunting arachidonic acid towards leukotrienes

NSAID cross-reactive hypersensitivity, as in aspirin-exacerbated respiratory disease, is not immunological. Inhibiting COX-1 reduces protective prostaglandin E2 and diverts arachidonic acid into the 5-lipoxygenase pathway, increasing cysteinyl leukotrienes. It therefore reacts to chemically unrelated NSAIDs.

Option by option

  • A. Immune complex deposition in small vessels

    Immune complex deposition causes serum sickness or vasculitis, not urticaria with wheeze minutes after dosing.

  • B. COX-1 inhibition shunting arachidonic acid towards leukotrienes (correct)

    Correct. COX-1 blockade increases leukotrienes, causing urticaria and bronchospasm with unrelated NSAIDs.

  • C. Specific IgE directed against the drug

    A specific IgE mechanism would be limited to one drug, whereas this reaction occurs with several chemically unrelated NSAIDs.

  • D. Direct activation of the classical complement pathway

    Classical complement activation is not the mechanism of this pharmacological cross-reactivity.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is B, COX-1 inhibition shunting arachidonic acid towards leukotrienes. NSAID cross-reactive hypersensitivity, as in aspirin-exacerbated respiratory disease, is not immunological.

Why is "Immune complex deposition in small vessels" not the answer?

Immune complex deposition causes serum sickness or vasculitis, not urticaria with wheeze minutes after dosing.

Why is "Specific IgE directed against the drug" not the answer?

A specific IgE mechanism would be limited to one drug, whereas this reaction occurs with several chemically unrelated NSAIDs.

Why is "Direct activation of the classical complement pathway" not the answer?

Classical complement activation is not the mechanism of this pharmacological cross-reactivity.

What concept does this question test?

It tests Drug reactions: NSAID-exacerbated cutaneous disease in Dermatology. Inhibiting COX-1 reduces protective prostaglandin E2 and diverts arachidonic acid into the 5-lipoxygenase pathway, increasing cysteinyl leukotrienes. It therefore reacts to chemically unrelated NSAIDs.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: NSAID-exacerbated cutaneous disease?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.